Minnesota, 2021

Dense Fog in Minnesota, December 15, 2021

December 15, 2021 · NWS ARX · 1 event in 1 county or zone

S. Highway 52 north of Oronoco (Olmsted County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$130,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

One person was killed in a chain reaction accident that involved six vehicles on U.S. Highway 52 north of Oronoco (Olmsted County). The area was covered in dense fog that reduced visibility to a half mile or less during the morning of December 15th. Four other people sustained injuries in the accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 14, 10:25 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 14, 10:25 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1025 PM CST Tue Dec 14 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 226 PM CST Tue Dec 14 2021

As has been well-advertised over the past several days, a period
of extremely anomalous mid-December weather is shaping up for
tonight through Wednesday night with potential fog, record high
temps, thunderstorms, and very strong, potentially damaging wind
gusts.

Broad W/SW flow aloft and increasing high level moisture was
occurring across the region ahead of a strong shortwave trough
just off the CA coast. Warm advection is already ongoing across
the area with stronger moisture transport/isentropic likely to
result in low stratus/fog development tonight along with gradually
climbing temps overnight. With the cold snowpack in place,
especially over northern areas, wouldn't be surprised to see some
dense fog development as moisture quickly overspreads the region,
but will continue to assess this potential through the evening.
Model soundings do saturate up through 1 km in areas, particularly
east, so some drizzle could develop as well.

The aforementioned compact shortwave trough will quickly eject
from the Fours Corners region early Wednesday to near Lake
Superior lake Wednesday night taking on a negative tilt. The
attendant surface low will quickly deepen to below 980 mb by late
evening Wednesday over the MN arrowhead. As has been mentioned in
prior discussions, the temperature, moisture, and wind fields with
this system are all extremely anomalous for this time of year.
Strong moisture transport/warm advection will continue through the
day on Wednesday propelling temps in the 50s and 60s, near or
above daily records in many locales. The strongest moisture surge
will occur just ahead of the shortwave trough later in the day
with dew points climbing into the 50s and 60s, with 70 not out of
the question in the southern areas.

Low-level wind fields rapidly increase through the day with 50+
kt winds around 1 km AGL. However, mixing will likely be
inefficient through the day with the stout warm nose aloft and low
clouds in the warm sector. That said, wind gusts could reach 30
to 40+ mph, particularly in the afternoon.

As the surface low approaches by early evening, CAMs are in good
agreement that a strongly forced line of convection will very
quickly sweep east across the area. This will be a high shear-low
CAPE type of event with very high 0-1 km bulk shear around 40-50
kt and SBCAPE up to around 500 J/kg. Given the very fast storm
motions and reservoir of strong winds aloft, any convection could
produce severe wind gusts. HREF max convective wind speeds do show
this potential well. The weak buoyancy certainly limits
confidence, but given the degree of low-level shear, rotating
updrafts and a conditional risk for a tornado. The storms will be
moving very quickly, with the window of concern mainly 6 to 10 pm,
and perhaps a diminishing trend with eastward extent through
evening.

Behind the front, strong cold advection/drying with an impressive
pressure rise/fall couplet progressing northeast during the
evening/overnight. Consistent with the strong EPS signal and short
term guidance, non-convective wind gusts look to be maximized
behind the front through the early morning hours before gradually
diminishing by sunrise. With 60+ kt winds at 1 km, steepening
lapse rates in the cold advective regime should help tap some of
these stronger winds, with potential for 55 to 60+ mph wind gusts
capable of wind damage. Given the consistent signal for the
anomalous winds, will upgrade to a high wind warning.

.LONG TERM...(Thursday through Tuesday)
Issued at 226 PM CST Tue Dec 14 2021

In the wake of the strong mid-week system, an area of high
pressure is expected to build in over the region for Thursday. A
short wave trough looks to swing across the area Thursday but the
presence of the area of high pressure along with a lack of deep
moisture looks to keep the area free of precipitation. This high
looks to retreat back into Canada Thursday ahead of the next
system. A northern stream short wave trough should dig southeast
over the Upper Midwest late Friday night into Saturday, but there
is not much model consensus right now on how strong this wave will
be or the track it will take. This system looks to have the
potential to produce a little bit of light snow for parts of the
area Friday and Friday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday night)
Issued at 1025 PM CST Tue Dec 14 2021

Strong storm system to bring a variety of aviation impacts to the
region Wed-Wed night...wind, low cigs, potential br/fg, and a short
window for a storm risk.

Cigs: lower cigs have moved in, and should hold through much of Wed.
There are a couple windows where cigs could pop back up to VFR for a
few hours - mid/late afternoon prior to cold front and then mid
evening post the front, in the storm system's dry slot. Have tried
to add some detail where confidence was higher. Cigs should drop
back into mvfr/ifr overnight Wed.

WX/vsby: also meso models favor fog developing overnight, mostly in
areas where there is (or recently was) a snowpack. Not much evidence
for fog yet, but will continue some mention - mostly MVFR - for now.
Toward 12z Wed could have enough low level warming through the cloud
layer to produce patchy/areas of drizzle. Won't add to forecast yet,
but if it manifests, expect some vsby restrictions. Then, a line of
storms is looking likely, roughly impacting KRST by 01z Thu and KLSE
by 02z. VERY fast moving and will enhance the already strong winds
(storm gusts of 70mph possible). The storms will move in and out
very quickly, prob not lasting 1/2 hour.

Winds: winds on the increase through the day Wed, becoming very,
very strong Wed night. Southeast becoming southerly Thu, then
swinging west overnight Thu with passage of a cold front. Strongest
winds will be Thu night sustained 25 to 35 kts with gusts 45 to
55. Expect rapid improvement by/after 12z Thu as the storm exits.

In addition, LLWS will be a concern from time to time and will try
to highlight time periods/locations when the threat is greatest.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...High Wind Warning from 6 PM Wednesday to 6 AM CST Thursday for
     WIZ017-029-032>034-041>044-053>055-061.

MN...High Wind Warning from 3 PM Wednesday to 3 AM CST Thursday for
     MNZ079-086>088-094>096.

IA...High Wind Warning from 3 PM Wednesday to 3 AM CST Thursday for
     IAZ008>011-018-019-029-030.

&&

SHORT TERM...JM
LONG TERM...04
AVIATION...Rieck
Hazardous weather outlook, Dec 14, 2:49 PM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
249 PM CST Tue Dec 14 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
249 PM CST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A High Wind Warning is in effect late Wednesday afternoon and
night. Wind gusts to 60 mph are expected.

A band of showers and thunderstorms are expected to race across
the area from west to east Wednesday evening. Wind gusts in the
60 to 70 mph range are possible, and even isolated tornadoes. The
risk decreases as the shower and storms move into Wisconsin. The
main risk window looks to be 6 to 10 pm. Storms/showers will be
moving east/northeast at 60 to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Any damage reports or wind gust observations are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Baumgardt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Olmsted

When
December 15, 12:30 AM CST to 9:45 AM CST
Where
Olmsted forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 4 indirect
Property damage
$130,000
Reported by
Broadcast Media
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Dense fog formed over Olmsted County during the morning of December 15th and reduced the visibility to less than a half mile. A six vehicle chain reaction accident occurred in the fog on U.S. Highway 52 north of Oronoco. One person was killed and four others sustained injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Olmsted2021-12-1565FemaleVehicle/Towed TrailerIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994020.